North Dakota, 2016

Hail in North Dakota, July 5, 2016

July 5, 2016 · NWS BIS · 4 events in 2 counties and zones

A weak short wave moving through central North Dakota combined with marginal instability and shear to produce isolated thunderstorms. A few storms became severe with one inch diameter hail falling in McHenry County and in Wells County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A weak short wave moving through central North Dakota combined with marginal instability and shear to produce isolated thunderstorms. A few storms became severe with one inch diameter hail falling in McHenry County and in Wells County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 5, 2:18 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 5, 2:18 PM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
318 PM CDT TUE JUL 5 2016

.SHORT TERM...(This evening through Wednesday night)
Issued at 318 PM CDT Tue Jul 5 2016

Broad, low-amplitude southwest flow aloft will continue through
Wednesday night, offering additional shower and storm chances.

As of 2015 UTC, isolated storms are forming over northwest ND in
an environment characterized by MLCAPE from 500 to 1000 J/kg and
0-6-km bulk wind differences around 35 KT per both the RAP-based
mesoscale analysis and forecast soundings from the 12 UTC NAM.
This is sufficient for isolated strong storms, especially given
relatively low freezing levels around 9700 ft AGL which may aide
hail production and descent to the ground if updrafts can become
robust enough. Limiting factors are the lack of more prominent
forcing for ascent and a complete lack of directional shear amid
deep mean westerly flow. Thus far radar trends suggest those are
dominating the convective environment with only weak cells up to
this point. Regardless of what transpires, we believe any of the
convection over northwest and central ND will weaken quickly by
evening as the lower atmosphere cools and CAPE dwindles.

Otherwise, on the large scale, a quasi-stationary frontal zone is
forecast to become established across SD on Wednesday. Low-level
Theta-E will be maximized along and south of that front, so its
placement will ultimately regulate the location of the potential
for intense storms Wednesday and Wednesday night. Numerous model
cycles in the past few days have suggested that the frontal zone
and its related plume of boundary-layer-based instability will be
held up in SD, and the 12 UTC guidance was relatively similar. We
did, however, note the non-NAM guidance does suggest a tongue of
dewpoints rising into the mid 50s F in far southwest ND Wednesday
afternoon and evening, contributing to 500 to 1000 J/kg of MLCAPE.
Deep-layer wind shear will be sufficient for organized storms and
given mid-level lapse rates near 7.5 C/km in the 700-500 MB layer
a marginal severe risk will exist. That being said, we are still
skeptical of the amount of boundary layer instability because of
the likelihood of daytime elevated showers and weak storms which
may inhibit surface heating, and the distinct possibility that a
complex of storms in the Black Hills region may intercept and/or
disrupt moisture return by mid to late afternoon.

Otherwise, as mentioned, elevated and weak showers and storms are
forecast to move into southwest and south central ND late tonight.
They will likely persist through the day Wednesday in mid-level
warm air advection and within modest frontogenetical forcing north
of the surface quasi-stationary front forecast to be in SD. There
is good agreement in the 12 UTC GFS, ECMWF, and NAM guidance with
this scenario, but forecast soundings suggest the convection will
not only be elevated, but very high-based owing to a relatively
dry lower atmosphere. We thus generally limited PoPs to the 30 to
50 percent range Wednesday and Wednesday evening. We are confident
that precipitation coverage and intensity will increase by late
Wednesday night as greater height falls aloft reach the region.
Forecast soundings overnight Wednesday night do reveal MUCAPE up
to 1000 J/kg, but wind fields within the free convective layer are
rather unidirectional and that may limit the intensity of storms
in an environment containing only modest elevated instability to
begin with.

Finally, cool east-southeast low-level flow, cloud cover, and in
some cases evaporational cooling from high-based weak convection
will all act to keep Wednesday cool. We are advertising highs in
the 70s. Normal daytime highs for July 6th are in the lower 80s.

.LONG TERM...(Thursday through Tuesday)
Issued at 318 PM CDT Tue Jul 5 2016

Highlights in the long term include widespread beneficial rainfall
Thursday, followed a warmer and more humid weekend which may lead
to more thunderstorm activity.

A strong mid-level shortwave trough is forecast to cross ND during
the day Thursday. Global model guidance has converged further on
the track and depth of this wave and thus our confidence in a more
widespread batch of showers and embedded thunderstorms continues
to increase. The multi-model consensus blend we relied on to build
the forecast generated categorical PoPs of 80 to 90 percent across
most of the area during the day. QG forcing and modest instability
will work in concert with precipitable water values averaging 1.25
inches to facilitate the showers and storms. Deep-layer winds will
decrease with the approach of the trough axis, and instability is
apt to be marginalized by subdued surface heating in the face of
cloud cover and precipitation, so the risk of severe storms looks
negligible. In fact, the 09 UTC SREF calibrated thunderstorm
probabilities maximize at only around 40 percent, so we chose to
similarly cap the chances of thunderstorms in the forecast (with
much higher probabilities of showers without thunder).

The 12 UTC GFS and ECMWF then remained in good agreement showing a
deep upper-level trough moving from the Pacific northwest into
northern Rockies this weekend. Those models support highs well up
into the 80s Saturday and Sunday with surface dewpoints reaching
the middle to upper 60s F over northwest and central ND thanks to
southerly low-level flow. Combined with southwest flow aloft, the
overall setup favors an increasing chance of thunderstorms from
late Saturday through Sunday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 318 PM CDT Tue Jul 5 2016

Vfr cigs/vsbys expected this TAF period. A vcts was mentioned
at KMOT from 21z Tuesday through 00z Wednesday. A vcsh was also
mention late in the period at KDIK, 16z-18z Wednesday. In between,
dry conditions anticipated with sct/bkn mid and upper level
clouds.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...CJS
LONG TERM...CJS
AVIATION...KS
Hazardous weather outlook, Jul 5, 2:35 PM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
335 PM CDT TUE JUL 5 2016

NDZ001>005-009>013-062045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-
335 PM CDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND NORTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED STRONG STORMS ARE POSSIBLE IN NORTHWEST AND NORTH CENTRAL
NORTH DAKOTA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS MUCH OF THE TIME FROM WEDNESDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY.

NDZ017>023-025-031>037-040>048-050-051-062045-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
335 PM CDT TUE JUL 5 2016 /235 PM MDT TUE JUL 5 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND
SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER PARTS OF CENTRAL
NORTH DAKOTA THIS AFTERNOON...AND IN SOUTHWEST NORTH DAKOTA
TONIGHT. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS MUCH OF THE TIME FROM WEDNESDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CJS

In the hours before

Local storm report, Jul 5, 1:49 PM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
249 PM CDT TUE JUL 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             6 SE OVERLY             48.62N 100.06W
07/04/2016  E2.75 INCH       ROLETTE            ND   PUBLIC

            HAIL COMBINED WITH HIGH WINDS, NO ESTIMATE
            ON SPEED, CAUSED EXTENSIVE DAMAGE TO A
            RESIDENTS HOUSE, VEHICLES AND OUT BUILDINGS.
            PASSED ON VIA EMERGENCY MANAGER.

&&

MM
Local storm report, Jul 5, 2:02 PM CST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
302 PM CDT TUE JUL 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND GST     3 ESE MCHENRY           47.56N 98.55W
07/04/2016  E70 MPH          FOSTER             ND   PUBLIC

            SOME TREES WERE BLOWN DOWN IN SHELTER BELTS.
            TIME ESTIMATED USING RADAR.

&&

MM
Special weather statement, Jul 5, 3:20 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
420 PM CDT TUE JUL 5 2016

NDZ010-011-052145-
WARD-MOUNTRAIL-
420 PM CDT TUE JUL 5 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MOUNTRAIL AND
CENTRAL WARD COUNTIES UNTIL 445 PM CDT...

AT 419 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
OF BERTHOLD...OR 23 MILES EAST OF STANLEY...MOVING EAST AT 25 MPH.

WINDS GUSTS TO 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHERN MINOT...BURLINGTON...BERTHOLD AND DES LACS.

LAT...LON 4813 10200 4831 10202 4838 10133 4811 10131
TIME...MOT...LOC 2119Z 267DEG 23KT 4823 10189

SIMOSKO
Special weather statement, Jul 5, 3:39 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
439 PM CDT TUE JUL 5 2016

NDZ011-012-052215-
MCHENRY-WARD-
439 PM CDT TUE JUL 5 2016

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL MCHENRY AND
SOUTHEASTERN WARD COUNTIES UNTIL 515 PM CDT...

AT 439 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF DES LACS...OR 17 MILES WEST OF MINOT...MOVING EAST AT 35 MPH.

WINDS GUSTS TO 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MINOT...VELVA...BURLINGTON...SURREY...SAWYER...DES LACS...NORWICH AND
LOGAN.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4809 10177 4827 10177 4831 10093 4804 10094
TIME...MOT...LOC 2139Z 270DEG 31KT 4818 10167

SIMOSKO
Special weather statement, Jul 5, 4:04 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
504 PM CDT TUE JUL 5 2016

NDZ004-052230-
BOTTINEAU ND-
504 PM CDT TUE JUL 5 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BOTTINEAU COUNTY
UNTIL 530 PM CDT...

AT 504 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MAXBASS...OR 16 MILES EAST OF MOHALL...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEWBURG...MAXBASS...RUSSELL AND ECKMAN.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4863 10083 4863 10106 4861 10106 4862 10124
      4883 10125 4884 10081
TIME...MOT...LOC 2204Z 270DEG 28KT 4872 10115

ABELING
Special weather statement, Jul 5, 4:36 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
536 PM CDT TUE JUL 5 2016

NDZ004-012-052300-
MCHENRY ND-BOTTINEAU ND-
536 PM CDT TUE JUL 5 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MCHENRY AND
SOUTHEASTERN BOTTINEAU COUNTIES UNTIL 600 PM CDT...

AT 535 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTHWEST OF UPHAM...OR 23 MILES SOUTHWEST OF
BOTTINEAU...MOVING SOUTHEAST AT 30 MPH.

PENNY SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
UPHAM...RUSSELL...KRAMER AND GARDENA.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4860 10100 4877 10084 4870 10042 4840 10073
TIME...MOT...LOC 2235Z 301DEG 26KT 4862 10084

ABELING

The radar

The Minot AFB radar (KMBX), 36 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, McHenry

When
July 5, 5:00 PM CST to 5:02 PM CST
Where
McHenry County, 8.55 mi NE of Bantry
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
48.600, -100.490

Hail, McHenry

When
July 5, 5:00 PM CST to 5:03 PM CST
Where
McHenry County, 9.65 mi NE of Bantry
Measured
1 in hail
Reported by
Public
Coordinates
48.610, -100.470

Hail, McHenry

When
July 5, 5:10 PM CST to 5:11 PM CST
Where
McHenry County, 8.74 mi NNW of Berwick
Measured
1 in hail
Reported by
Public
Coordinates
48.490, -100.310

Hail, Wells

When
July 5, 7:00 PM CST to 7:03 PM CST
Where
Wells County, 4.37 mi NNE of Hamberg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.830, -99.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648462, 648463, 648464, 648465.